Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 24, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Dec 20, 2018, 1:45 PM EST for Collier County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 20, 2018, 1:45 PM EST (18:45 UTC)
- Expired
- Dec 20, 2018, 2:30 PM EST
- In force
- 45 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Collier County, FL
The radar
The Miami radar (KAMX), 144 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 20, 7:55 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 6.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.1
The text
As transmitted.
655
WUUS52 KMFL 201845
SVRMFL
FLC021-201930-
/O.NEW.KMFL.SV.W.0024.181220T1845Z-181220T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
145 PM EST THU DEC 20 2018
The National Weather Service in Miami has issued a
* Severe Thunderstorm Warning for...
Western Collier County in southwestern Florida...
* Until 230 PM EST.
* At 144 PM EST, a severe thunderstorm was located over Golden Gate,
or near Naples, moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Naples, Marco Island, Ave Maria, Golden Gate Estates and Belle
Meade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a closet or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.
&&
A Tornado Watch remains in effect until 400 PM EST for southwestern
Florida.
LAT...LON 2623 8185 2632 8176 2632 8166 2642 8166
2642 8156 2651 8155 2622 8127 2579 8169
2605 8184
TIME...MOT...LOC 1844Z 218DEG 57KT 2617 8174
HAIL...<.75IN
WIND...60MPH
$$
SPM2 follow-up statements
944
WWUS52 KMFL 201846
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
146 PM EST THU DEC 20 2018
FLC021-201930-
/O.CON.KMFL.SV.W.0024.000000T0000Z-181220T1930Z/
Collier FL-
146 PM EST THU DEC 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EST
FOR WESTERN COLLIER COUNTY...
At 146 PM EST, a severe thunderstorm was located over Golden Gate, or
near Golden Gate Estates, moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Naples, Marco Island, Ave Maria, Golden Gate Estates and Belle Meade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
A Tornado Watch remains in effect until 400 PM EST for southwestern
Florida.
LAT...LON 2623 8185 2632 8176 2632 8166 2642 8166
2642 8156 2651 8155 2622 8127 2579 8169
2605 8184
TIME...MOT...LOC 1846Z 218DEG 57KT 2620 8171
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
SPM883
WWUS52 KMFL 201933
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
233 PM EST THU DEC 20 2018
FLC021-201943-
/O.EXP.KMFL.SV.W.0024.000000T0000Z-181220T1930Z/
Collier FL-
233 PM EST THU DEC 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COLLIER COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM EST for
southwestern Florida.
LAT...LON 2623 8185 2632 8176 2632 8166 2642 8166
2642 8156 2651 8155 2622 8127 2579 8169
2605 8184
TIME...MOT...LOC 1933Z 218DEG 57KT 2675 8123
$$
SPMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 12:52 PM EST, 53 minutes earlier.
Area forecast discussion, Dec 20, 12:52 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1252 PM EST Thu Dec 20 2018
.AVIATION...
Strong line of storms will push across South Florida this
afternoon and evening. Sub-VFR conditions probable for periods of
time as the storms pass. APF will see the impacts first in the
afternoon with improvement in the evening while the east coast
terminals will see conditions deteriorate late afternoon into the
evening. There is some uncertainty with the clearance time of the
line later in the evening into the overnight. Conditions should
improve overnight. Winds will pick up and remain gusty through
much of the period with strong gradient flow expected behind the
front on Friday.
&&
.PREV DISCUSSION... /issued 846 AM EST Thu Dec 20 2018/
..TORNADO WATCH 439 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON FOR
PORTIONS OF SOUTHWEST FLORIDA INCLUDING LAKE OKEECHOBEE...
UPDATE...
Two distinct areas of concern this morning as a
Tornado Watch is now in effect for portions of Southwest Florida
including Lake Okeechobee through 4 PM EST while another area of
strong convection has been lingering along the Atlantic coast of
South Florida. The 12z MFL sounding shows a healthy environment
for convection including healthy amounts of moisture, wind shear
(0-1 km SRH is already 260 m2/s2!), and a 0-6 km shear of 54 kts.
The timing of the main line holds at this update as it did with
the previous shift. Early to mid afternoon for coastal SW Florida,
afternoon to evening over the interior and Lake Okeechobee region,
late afternoon into the late evening/early overnight for the east
coast metro. This will be a quickly evolving event which will
require frequent adjustments to the forecast and everyone should
remain weather aware today with multiple ways of receiving
reliable weather information.
PREV DISCUSSION... /issued 641 AM EST Thu Dec 20 2018/
AVIATION...
A cold front is set to spread strong to severe TSRA across South
Florida beginning sometime perhaps late this morning, and
remaining possible through tomorrow morning. Have TSRA at all TAF
sites. There is a potential for damaging wind in excess of 60 kts,
IFR conditions, and even isolated FC today. Tomorrow, behind the
front, the forecast calls for continued gusty conditions across
South Florida, although convection should be minimal, with just a
slight chance to chance of SHRA in the forecast.
PREV DISCUSSION... /issued 400 AM EST Thu Dec 20 2018/
DISCUSSION...
TODAY AND TONIGHT: Potent and complex system is rapidly
developing across the Gulf of Mexico and southeastern US this
morning as a deepening upper level trough slides east.
Models are consistent with current radar and satellite loops which
keep the bulk of the rain and storms associated with the first
disturbance over the eastern Gulf of Mexico are expected to remain
west and north of our region this morning. However, isolated
activity currently over the Florida Straits is forecast to lift
north into the region into the morning hours. Overall, expect a
relative minimum in activity into at least early afternoon.
* Wind Threat: Due to the very strong developing low level jet,
outside of any convection, both today and Friday will be windy
days. We look to remain just below wind advisory criteria today,
but this will be monitored as winds pick up this morning. South
Florida should see sustained winds of 20 to 25 mph and frequent
gusts 30 to 35 mph.
The main convective wind threat will be maximized with the arrival
of the squall line late this afternoon and evening, though any
convective activity that develops in this environment will be
capable of strong, if not severe wind gusts.
* Tornadoes: Morning cloud cover from ongoing Gulf activity may
limit daytime heating somewhat, precluding a widespread tornado
outbreak. However, with the strong low level jet, veering flow,
the environment will be there for any storm to take advantage of
with at least an isolated tornado threat. The threat looks to be
in two phases: any discrete cells that can develop ahead of the
main squall line, and embedded QLCS activity within the squall
line as it moves through.
* Heavy Rain: Event total rainfall amounts through Friday afternoon
for South Florida are forecast to be look to range between 1 and 3
inches, most of this falling this afternoon and evening with the
main squall line. While the majority of South Florida is currently
in a minor to moderate drought and can handle some of this
rainfall, short period heavy bands may lead to at least minor
flooding if they occur. All of South Florida is under a marginal
risk for flash flooding.
* Coastal Flooding/High Surf: See the Beach Forecast section below
for more detailed information.
FRIDAY: Main frontal boundary is expected to be through the region
before daybreak Friday, though rain chances will linger through
much of the day as we remain under the influence of the deep upper
trough. With little instability, the storm threat will be non
existent with only gusty and quick moving showers. Outside of
showers, sustained winds will be 25 to 30 mph, with frequent gusts
over 40 mph possible. A wind advisory will likely be needed for
the day on Friday.
The passage of the upper level trough late in the day will bring
through a secondary boundary to clear out the region late Friday
night.
THIS WEEKEND INTO EARLY NEXT WEEK: No changes in the extended
forecast as high pressure builds across the state for the weekend
bringing a few days of cool and dry weather as we head into the
Christmas holiday. Highs may struggle to get into the 70s for the
weekend, with chilly overnight lows in the 40s and 50s. The high
center will move north and east early next week, bringing more
easterly flow and moderating the airmass with daytime highs
returning back into the mid to upper 70s. The easterly flow may
bring enough moisture for a few Atlantic showers to return back to
the forecast by Christmas day.
MARINE...Boating conditions will continue to rapidly deteriorate
this morning as the developing surface low moves across the northern
Gulf coast and through the southeastern US over the next 24 hours.
Expect south-southeast winds 20 to 25 knots after daybreak this
morning, becoming south 25 to 30 knots this afternoon out ahead of a
strong cold front. The cold front will drive a squall line through
the region late this afternoon into this evening, with the potential
for strong to severe storms. Winds become west-southwest 30 to 35
knots behind the front into Friday, gradually subsiding late on
Saturday as flow becomes more northwest.
This will drive seas to 15-18 feet in the offshore Gulf and 9-12ft
in the offshore Atlantic, peaking Friday afternoon.
A Gale Warning is now in effect for the open Gulf and Atlantic
waters through Friday.
BEACH FORECAST...The approach of this system will coincide with
the highest tides of the month, with the full moon on Saturday.
Extratropical surge predictions suggest the possibility of at
least minor coastal flooding along the Gulf coast, mainly with the
high tides. This looks most likely with the high tide tonight and
midday Friday high tides, but may linger into Saturday given the
strong onshore flow. In addition, the Gale force winds will drive
seas along the Gulf coast up to 8-12ft late tonight through
Saturday. A High Surf Advisory and Coastal Flood Statement are now
in effect along the Gulf coast from this afternoon. A High Risk
for Rip Currents is now in effect for both coasts.
Given the offshore flow component, it looks like the Atlantic coast
will remain below high surf criteria of 7ft along with a minimal
coastal flood threat. However, this will have to be monitored.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 64 69 52 66 / 90 20 10 0
Fort Lauderdale 67 70 55 68 / 90 20 0 0
Miami 67 70 55 69 / 90 20 0 0
Naples 65 68 55 67 / 50 30 10 0
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday afternoon for FLZ069.
High Surf Advisory until 4 PM EST Saturday for FLZ069.
Coastal Flood Advisory from 7 PM this evening to 7 PM EST Friday
for FLZ069.
High Rip Current Risk through Friday evening for FLZ168-172-173.
AM...Gale Warning until 4 AM EST Saturday for AMZ610-630-650-651-670-
671.
GM...Gale Warning until 4 AM EST Saturday for GMZ656-657-676.
&&
AVIATION...02/RAGHazardous weather outlook, Dec 20, 11:42 AM EST, 2 hours 3 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 1142 AM EST Thu Dec 20 2018 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 210445- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 1142 AM EST Thu Dec 20 2018 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE FOR SOUTH FLORIDA TODAY/TONIGHT... ...HAZARDOUS MARINE CONDITIONS FOR ALL SOUTH FLORIDA WATERS... ...HIGH SURF AND COASTAL FLOODING POSSIBLE FOR THE GULF COAST... This hazardous weather outlook is for South Florida. .DAY ONE...THIS AFTERNOON AND TONIGHT Rip currents: There is a high risk of rip currents for all South Florida beaches. Thunderstorms: Thunderstorms are forecast to spread across the area today, from the Gulf east to the Atlantic waters. Timing for the highest chances of storms is afternoon for the Gulf coast, and late afternoon to evening hours for the Atlantic coast. Most of the area is under a slight risk of severe thunderstorms, with northern Glades County under an enhanced risk of severe thunderstorms. The hazards include: Heavy rain, frequent lightning, damaging windS, and isolated tornadoes. Waterspouts: Waterspouts are possible through early tomorrow morning. They will be possible across all South Florida waters. Wind: The wind is forecast to exceed 20 kts across South Florida waters this morning. They are forecast to increase to 25 to 35 kts, with frequent gusts to around 45 kts by late today and particularly tonight. This will cause hazardous marine conditions for small craft. Thunderstorm wind gusts may exceed 50 to 55 knots with the strongest storms. Across the mainland main concern today are wind gusts in excess of 45-55 mph with thunderstorms. Waves: Seas are forecast to increase to 10 feet by this evening. By tomorrow morning, seas are forecast to build to 15 to 18 feet in the off shore Gulf waters, and 10 to 14 feet in the near shore Gulf waters. The Atlantic waters are forecast to have seas build to around 7 feet in the afternoon hours, and continue building to 10 to 12 feet by Saturday morning, mainly in the off shore Atlantic waters. The near shore Atlantic waters are forecast to build to 5 to 8 feet tonight. Flooding: There is a Coastal Flood Advisory in effect for Collier and a statement for Mainland Monroe coast. Minor to moderate flooding is possible starting tonight, possibly persisting into Friday night. Traditionally vulnerable locations along the Southwest Florida coast could see inundations of 1-2 ft (with 2-3 ft possible across portions of the Collier coast) tonight and tomorrow with flooding possibly persisting through Friday evening. Periods of greatest concern are late this evening and late Friday morning. Heavy rain from thunderstorms could also result in ponding of water on roadways and even prompt urban flood advisories later today and tonight anywhere across south Florida. Any such rain impacting the southwest coast would worsen any coastal flooding being experienced. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Hazardous marine conditions for all South Florida waters are forecast to persist into the beginning of the weekend. Minor coastal flooding along with high surf and beach erosion will continue to be possible into the beginning of the weekend for the Gulf Coast. High risk of rip currents will persist into the early half of the weekend particularly along the Gulf coast. Across the mainland, sustained wind of 20 to 30 mph along with frequent gusts to around 40 mph will be possible on Friday. This will result in small loose objects being tossed around and maybe even some power outages. Apparent temperatures Sunday morning are forecast to be in the mid 30s for the western Lake region, mid 40s for the gulf coast, and around 50 for the Atlantic metro areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is hereby requested. Spotters are encouraged to report high wind, hail and flooding to the National Weather Service forecast office in Miami. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, Dec 20, 1:23 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Miami FL
123 PM EST THU DEC 20 2018
FLZ063-066-069-070-201915-
Coastal Collier County FL-Hendry FL-Inland Collier County FL-
Glades FL-
123 PM EST THU DEC 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLLIER...WESTERN HENDRY
AND GLADES COUNTIES UNTIL 215 PM EST...
* At 122 PM EST, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 7 miles
west of Venus to 43 miles southwest of Cape Romano. Movement was
northeast at 40 mph.
* Wind gusts of 50 to 55 mph possible with these storms.
* Locations impacted include...
Naples, Marco Island, Labelle, Moore Haven, Palmdale, Montura,
Immokalee, Lakeport, Ave Maria, Buckhead Ridge, Golden Gate
Estates, Cape Romano, Orangetree, Golden Gate, Brighton Seminole
Reservation, Devils Garden, Vineyards, Royal Palm Hammock, Naples
Park and Felda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
A Tornado Watch remains in effect until 400 PM EST for southern and
southwestern Florida.
LAT...LON 2633 8184 2632 8182 2632 8166 2642 8166
2642 8156 2703 8153 2703 8127 2712 8127
2712 8117 2721 8117 2721 8094 2714 8087
2720 8082 2698 8091 2695 8100 2688 8096
2578 8155 2577 8167 2580 8175 2600 8184
TIME...MOT...LOC 1822Z 238DEG 35KT 2707 8147 2548 8225
PSThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 4:09 AM EST | Gale Warning | MFL | 48 hr | |
| Dec 20, 4:40 AM EST | Coastal Flood Statement | MFL | Collier | 7 hr |
| Dec 20, 4:40 AM EST | Rip Current Statement | MFL | Broward, Collier, Miami-Dade, Palm Beach | 59 hr |
| Dec 20, 4:40 AM EST | High Surf Advisory | MFL | Collier | 59 hr |
| Dec 20, 6:48 AM EST | Special Weather Statement | MFL | Broward | 27 min |
| Dec 20, 7:13 AM EST | Special Weather Statement | MFL | Broward | 32 min |
| Dec 20, 7:42 AM EST | Special Weather Statement | MFL | Palm Beach | 33 min |
| Dec 20, 8:03 AM EST | Special Marine Warning | MFL | 27 min | |
| Dec 20, 8:24 AM EST | Special Marine Warning | MFL | 37 min | |
| Dec 20, 11:35 AM EST | Coastal Flood Statement | MFL | Monroe | 40 hr |
| Dec 20, 11:35 AM EST | Coastal Flood Advisory | MFL | Collier | 40 hr |
| Dec 20, 12:33 PM EST | Special Marine Warning | MFL | 57 min | |
| Dec 20, 1:23 PM EST | Special Weather Statement | MFL | Collier, Glades, Hendry | 52 min |
| Dec 20, 1:35 PM EST | Tornado Warning | MFL | Glades, Hendry | 25 min |
| Dec 20, 1:51 PM EST | Special Marine Warning | MFL | 54 min | |
| Dec 20, 1:58 PM EST | Special Marine Warning | MFL | 62 min | |
| Dec 20, 2:21 PM EST | Special Weather Statement | MFL | Collier, Glades, Hendry | 54 min |
| Dec 20, 2:44 PM EST | Special Weather Statement | MFL | Palm Beach | 46 min |
| Dec 20, 2:46 PM EST | Tornado Warning | MFL | Collier | 29 min |
| Dec 20, 2:53 PM EST | Special Marine Warning | MFL | 67 min | |
| Dec 20, 3:13 PM EST | Special Weather Statement | MFL | Collier, Hendry | 62 min |
| Dec 20, 3:52 PM EST | Wind Advisory | MFL | Broward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more | 28 hr |
| Dec 20, 5:44 PM EST | Special Marine Warning | MFL | 46 min | |
| Dec 20, 5:48 PM EST | Special Weather Statement | MFL | Monroe | 42 min |
| Dec 20, 6:28 PM EST | Special Weather Statement | MFL | Miami-Dade | 62 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.